Alert archive / North Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Bismarck, ND

August 3, 2018Pierce County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 3, 2018, 11:39 PM CDT for Pierce County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 11:39 PM CDT (04:39 UTC)
Expired
Aug 4, 2018, 12:45 AM CDT
In force
66 min
Issued by
NWS Bismarck, ND

County Pierce County, ND

The radar

The Minot AFB radar (KMBX), 75 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1623 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS83 KBIS 040439
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
1139 PM CDT FRI AUG 3 2018
 
NDZ005-012-013-040545-
McHenry ND-Rolette ND-Pierce ND-
1139 PM CDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PIERCE...SOUTHEASTERN
MCHENRY AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 1245 AM CDT...

At 1138 PM CDT, strong thunderstorms were located along a line 
extending from 6 miles south of Rolla to near Butte. Movement was 
east at 15 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Rugby, Rolla, Rolette, Drake, Anamoose, Balta, Wolford, Berwick,
Balfour, Mylo, Kief, Silva, George Lake, Nanson and Orrin.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4837 9949 4837 9985 4811 9985 4785 10020
      4785 10086 4894 9956 4894 9953
TIME...MOT...LOC 0438Z 267DEG 12KT 4878 9954 4787 10066 

$$

HOLLAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:19 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 3, 10:19 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1019 PM CDT Fri Aug 3 2018

.UPDATE...
Issued at 1018 PM CDT Fri Aug 3 2018

Forecast is on track. With the arrival of mid level forcing,
convection has increased along with coverage.

UPDATE
Issued at 623 PM CDT Fri Aug 3 2018

A few towers have gone up south of Garrison Dam, though orphan
anvils are the only result as convection is having a hard time
with lack of good mid/upper level forcing. Still expect to see a
few storms along the southwest to northeast orientated boundary
this evening, some marginally severe with decent shear present.
Better chances late evening and overnight as mid level waves
trigger better development across the southwest and south
central.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM CDT Fri Aug 3 2018

Hot temperatures this afternoon and severe weather potential late
this afternoon through Saturday afternoon highlights the short
term forecast.

We have hit 101 degrees so far at the Bismarck airport, which is
officially the hottest day of the year thus far. This is also the
first time this year we have hit 100. Currently, widespread
temperatures in the upper 90s are being observed across western
and central North Dakota, thus more readings in the 100s are still
expected through the afternoon.

At the mid levels, a northern stream trough continues to approach
the region from the west. Numerous shortwave impulses will
interact with a prefrontal surface trough and trailing cold
front through the night. Isolated to scattered storms will
initiate along the surface trough over western North Dakota in the
5 pm to 7 pm CDT time frame before increasing in coverage and
intensity as they move east. With moderate to strong instability
and fairly weak deep layer shear, a few of these storms may
become strong to marginally severe with large hail up to the size
of a quarter and wind gusts up to 60 mph. Another round of more
numerous thunderstorms may develop along the trailing front over
the southwest around 9 pm to 11 pm CDT and move across the south
central through the night. Latest CAM guidance suggests these
storms will approach the Bismarck Mandan area around the 1 am to
3 am CDT time frame. These storms could potentially evolve into a
more widespread severe threat as shear will be on the increase.
Storms will exit the James River valley by early Saturday morning,
leaving a mostly dry Saturday in their wake.

Another round of thunderstorms are forecast to develop late Saturday
afternoon. The favored area for a few strong to severe storms
appears to be the corridor of our eastern forecast area, from the
Turtle Mountains to the southern James River valley. The
strongest shear and instability will overlap better than today
across these areas, so a few supercells will be possible. Details
should become clearer with guidance tonight and tomorrow morning.

.LONG TERM...(Sunday through Friday)
Issued at 330 PM CDT Fri Aug 3 2018

The long term forecast features various weak short waves moving
through the building west coast ridge that will bring periodic
chances of hit and miss showers and thunderstorms. Hot and dry
weather looks to be the story through this period with very little
signal of any widespread precipitation under the influence of the
ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)

Issued at 623 PM CDT Fri Aug 3 2018

Isolated to scattered showers/thunderstorms still expected now
through the evening along a boundary draped southwest to
northeast across North Dakota. Storms expected to form west and
north of KBIS, moving eastward. More numerous showers and storms
later this evening and overnight across southwest and south
central ND as stronger forcing arrives. KDIK-KBIS-KJMS will have
the better chances of seeing this later activity. Precip chances
end 12-14Z Sat morning. Outside of any thunderstorms, VFR
conditions are expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Aug 3, 6:39 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
639 PM CDT Fri Aug 3 2018

NDZ001>003-009-010-017-031-032-042345-
Divide-Burke-Renville-Williams-Mountrail-McKenzie-Golden Valley-
Billings-
639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight across portions of western and
central North Dakota. The best chance for severe storms will be
over southwest North Dakota, central North Dakota, and the James
River valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances of thunderstorms are forecast Saturday through
Monday. Widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-011>013-018>023-025-033>037-040>048-050-051-042345-
Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-
Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop this evening over
southwest and central North Dakota. A few of these storms may
become strong to severe. The main threats will be large hail up
to the size of a quarter, damaging winds up to 60 mph, locally
heavy rainfall, and frequent lightning.

Additional thunderstorms, some possibly severe, are expected later
this evening and into early Saturday morning across southwestern
and south central North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms across portions of central
North Dakota on Saturday, mainly across the James River Valley. A
few storms could be strong to severe, with large hail up the size
of a quarter, damaging winds up to 60 mph, heavy rainfall, and
dangerous lightning.

Periodic chances of thunderstorms are forecast Saturday through
Monday. Widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across southwest
North Dakota, central North Dakota, and the James River valley.

In the hours before

Special weather statement, Aug 3, 8:37 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
837 PM CDT FRI AUG 3 2018

NDZ020-040215-
Oliver-
837 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN OLIVER COUNTY UNTIL 915
PM CDT...

At 837 PM CDT, a strong thunderstorm was located 6 miles east of
Center, or 15 miles southwest of Washburn, moving northeast at 15
mph.

Wind gusts to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cross Ranch State Park, Sanger, Hensler and Nelson Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4706 10133 4725 10119 4728 10118 4729 10112
      4729 10106 4727 10100 4725 10098 4719 10099
      4713 10094 4710 10094 4698 10109 4698 10117
TIME...MOT...LOC 0137Z 213DEG 11KT 4708 10117

HEINERT
Special weather statement, Aug 3, 9:45 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 PM MDT FRI AUG 3 2018

NDZ040-043-040330-
Slope-Bowman-
845 PM MDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN AND SLOPE
COUNTIES UNTIL 930 PM MDT...

At 845 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Marmarth to 7 miles
southwest of Mud Buttes. Movement was east at 40 mph.

Wind gusts to 55 mph are possible with these storms.

Locations impacted include...
Bowman, Amidon, Scranton, Rhame, Marmarth, Mud Buttes, Griffin,
Gascoyne, Sunset Butte, Bowman Haley Dam, Buffalo Springs and Pretty
Butte.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4650 10404 4663 10327 4663 10310 4595 10300
      4595 10405
TIME...MOT...LOC 0245Z 257DEG 33KT 4639 10406 4594 10388

HEINERT
Special weather statement, Aug 3, 10:04 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
904 PM MDT FRI AUG 3 2018

NDZ044-040345-
Adams-
904 PM MDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL
945 PM MDT...

At 904 PM MDT, a strong thunderstorm was located over Hettinger,
moving east at 15 mph.

Wind gusts to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hettinger, Haynes and White Butte.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4594 10271 4595 10272 4608 10268 4613 10223
      4594 10227
TIME...MOT...LOC 0304Z 274DEG 13KT 4601 10257

HEINERT
Local storm report, Aug 3, 10:09 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             HETTINGER               46.00N 102.64W
08/03/2018  E0.75 INCH       ADAMS              ND   EMERGENCY MNGR

            HAIL IS ONGOING AT THE TIME OF CALL.

&&

RK
Local storm report, Aug 3, 10:13 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             HETTINGER               46.00N 102.64W
08/03/2018  E1.25 INCH       ADAMS              ND   PUBLIC

            HAILING AT THE TIME OF CALL.

&&

RK
Special weather statement, Aug 3, 11:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1139 PM CDT FRI AUG 3 2018

NDZ005-012-013-040545-
McHenry ND-Rolette ND-Pierce ND-
1139 PM CDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PIERCE...SOUTHEASTERN
MCHENRY AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 1245 AM CDT...

At 1138 PM CDT, strong thunderstorms were located along a line
extending from 6 miles south of Rolla to near Butte. Movement was
east at 15 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Rugby, Rolla, Rolette, Drake, Anamoose, Balta, Wolford, Berwick,
Balfour, Mylo, Kief, Silva, George Lake, Nanson and Orrin.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4837 9949 4837 9985 4811 9985 4785 10020
      4785 10086 4894 9956 4894 9953
TIME...MOT...LOC 0438Z 267DEG 12KT 4878 9954 4787 10066

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:37 PM CDTSpecial Weather StatementBISOliver38 min
Aug 3, 9:45 PM CDTSpecial Weather StatementBISBowman, Slope45 min
Aug 3, 10:02 PM CDTSevere Thunderstorm WarningBISBowman, Slope58 min
Aug 3, 10:04 PM CDTSpecial Weather StatementBISAdams41 min
Aug 3, 10:07 PM CDTSevere Thunderstorm WarningBISAdams53 min
Aug 3, 10:11 PM CDTSevere Thunderstorm WarningBISGrant, Morton34 min
Aug 3, 10:46 PM CDTSevere Thunderstorm WarningBISGrant, Morton59 min
Aug 3, 11:20 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger55 min
Aug 3, 11:47 PM CDTSevere Thunderstorm WarningBISGrant, Morton58 min
Aug 4, 12:49 AM CDTSpecial Weather StatementBISBurleigh, Grant, Morton, Oliver, Sioux71 min
Aug 4, 2:00 AM CDTSpecial Weather StatementBISBurleigh, Pierce, Sheridan60 min
Aug 4, 4:32 PM CDTSpecial Weather StatementBISSheridan28 min
Aug 4, 5:10 PM CDTSpecial Weather StatementBISWells35 min
Aug 4, 5:17 PM CDTSevere Thunderstorm WarningBISKidder, Wells58 min
Aug 4, 5:55 PM CDTSpecial Weather StatementBISSioux50 min
Aug 4, 6:13 PM CDTSpecial Weather StatementBISKidder32 min

Nearby

Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.